Lovehacker: Antidepressants Are Stopping My Boyfriend From Ejaculating

Image: iStock

Dear Lovehacker, My boyfriend has been on anti-depressants for about 6 months and they have improved nearly every aspect of his life. Except for one. They affect his ability to ejaculate.

We still have sex and he says that he enjoys it, but I can't help but feel like it's me. Logically I know it's the medication but it is still beginning to affect my self esteem. Going down this thought path is destructive for our relationship, but I'm not sure what to do. Thanks, L

Hey L,

I'm going to start by stating the obvious - I am about as far from being a medical professional as you can get. When it comes to medication and mental illness, always consult with your doctors. For that reason, I won't be recommending any kind of meds or supplements.

That aside, I've been in a similar situation before with an ex boyfriend. His antidepressants made it difficult to maintain erection and ejaculate. So I know from personal experience that it isn't a matter of simply spicing things up in the bedroom. Or on the kitchen bench. Or in inappropriate public spaces. This isn't about sexual stagnation.

There's never a blanket solution for anything, particularly when it comes to mental health. A solution for one person may be a hindrance to another. In our case, he switched to a different medication that didn't cause those issues, or diminish his sex drive.

But I understand that this is easier said than done. If your boyfriend has found a medication that brings him balance or improves other aspects of his life, it can be really tough to broach change as an option. So while I don't offer that as a definitive solution, it is something that you could discuss with each other and a doctor.

It's also worth noting that some antidepressants can lower the libido entirely, and sex isn't really a priority for some people taking them. This may be more prominent if they already had a lower libido due to depression, which can be a key indicator.

Some questions to consider - is there a lack of sexual desire in the relationship? If so, is it due to the antidepressants or their depression? Either way, it is important to discover and acknowledge this, as it may help your strategy to deal with the situation. Whether or not they care about fixing the problem is imperative.

If this is going to be an ongoing issue in your relationship, you really need to be able to talk about it openly with your partner, particularly because it's impacting on your own self esteem. Your mental health is just as important as theirs.

If you need more tools to help you both navigate the situation, don't be afraid to reach out to a relationship counsellor for help. There still seems to be a taboo around doing this, that it indicates that a relationship is failing.

This isn't true at all. If anything, it proves how committed you are to making it work. There is never any shame in that.

When it comes to all of this, make sure you approach your partner with understanding and empathy. After all, it's their brain that is being chemically messed with. At the same time, don't feel guilty for expressing your own needs and desires. You're both in this relationship and you both deserve to be happy.

Good luck!

Lovehacker is a weekly relationship and sex column where our resident Agony Aunt answers your questions. Need help? Drop a comment below or email [email protected].


    There's various options to escape that situation - first step is to find a good GP and for him to go see them.

      Good advice. A simple change of medication is often enough to solve the issue of delayed ejaculation or anorgasmia. Hopefully, this will improve your sex life without losing the gains he has made in getting his depression under control. Some of the newer antidepressants are used for men who suffer from premature ejaculation.

    I'm male, in a committed relationship, and on mental health medication for the last few years. In the beginning there were absolutely problems maintaining an erection or reaching orgasm, but over time that's reduced so that now the only issue is achieving orgasm / ejaculating - like the OP's partner.

    Personally being mentally healthy is far more important than always achieving orgasm. I'll take the 99% of the rest of time being great over an extra 30 seconds of heightened pleasure during sex (and the rest of sex is still great!) any day. The last thing I want to be doing is trying the medication roulette wheel to find something that has one less side effect when what I'm taking is working well in all other aspects.

    My partner felt similar feelings ("is it me / am I the problem?") and we worked through it by acknowledging the issue and continuing to talk about it whenever it happens / doesn't happen. Usually it just ends as a conversation ("Am I ok if we stop? Do I want to keep trying?") and that's it. Most relationship difficulties can be addressed with 3 things: communication, communication, and communication.

    This is something for his doctor to address. There are alternate medications, especially if the one he is using is citalopram (mentioning it because it's the lagest culprit of anorgasmia, and has an isomer version escitalopram that doesn't cause the sexual issues)

    There are solutions that can work for you both.

    Hi L,

    I've been a male in this situation. No longer need antidepressants, thankfully, but they did a number on my libido and function at the time. I don't accept that there are drugs that have zero effect on this aspect of a male's life - although some may be less destructive than others. The whole biochemistry of arousal and male function is fantastically complex for something that at first glance seems so simple. Psychoactive drugs are very, very blunt instruments whose actions and repercussions are poorly understood even by the physicians who prescribe them.

    What I really wanted to address though is your own feelings - because I had a secondary issue which is relevant here. I had an organic plumbing issue since my teens which got gradually worse over the years until my erectile function was highly unreliable and the usual interventions failed. It is important that you understand what this can do to the male ego. Many men, if not most, base a great deal of their own self worth on that function.

    For me, it made no difference whatever how many times I explained to my partner that it was not their responsibility, that it is not a lack of attraction or a lack of desire for them. There is simply no way of conveying this in a manner which is sure to be accepted. You are then in a situation where not only do you feel like a fraud of a man due to your own issues with function, you add the heartbreaking sense of responsibility for the perceived damage your issues are causing to your partner's own sense of self worth.

    My own issue has progressed to the point where I have recently had a penile prosthetic implant installed in my early 40s. I still haven't been able to bring myself to date yet, and can only hope that those concerns are now a thing of the past since there is so plainly and demonstrably a valid physical explanation for the issue which does not require anyone to take me at my word.

    Rather longwinded, and probably too much information, but my point is that you are well aware of what is causing your partner's issues, and that it is not you. You are having issues yourself with your own self esteem, notwithstanding that knowledge. You should consider, seriously consider, addressing those issues with some counselling of your own rather than adding them to the pile of concerns your partner is almost certainly carrying about his own self worth. It does not mean you need to conceal anything from your partner (nor should you), but it is critical that he knows that you do not blame him even in an abstract way for the worries you yourself are suffering because, believe me, he feels bad enough as it is.

    Kind regards, and I hope everything improves for you both.

Join the discussion!

Trending Stories Right Now